Alert archive / Idaho / Red Flag Warnings in 2018
Red Flag Warning 9, NWS Pocatello, ID
NWS Pocatello, ID issued this red flag warning at Aug 19, 2018, 1:52 PM MDT for 13 counties in Idaho. It took effect at Aug 20, 2018, 12:00 PM MDT. It was in force for 8 hr. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 19, 2018, 1:52 PM MDT (19:52 UTC)
- In effect from
- Aug 20, 2018, 12:00 PM MDT
- Expired
- Aug 20, 2018, 8:16 PM MDT
- In force
- 8 hr
- Issued by
- NWS Pocatello, ID
Counties Blaine County, ID, Boise County, ID, Butte County, ID, Cassia County, ID, Custer County, ID, Idaho County, ID, Jerome County, ID, Lemhi County, ID, Lincoln County, ID, Minidoka County, ID, Power County, ID, Twin Falls County, ID, Valley County, ID
The radar
The Pocatello radar (KSFX), 138 km from the middle of the area, began a volume at 19:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 20, 3:36 PM MDT | TSTM WND GST 48 | Leadore Creek, ID | MESONET STATION LDOI1, LEADORE CREEK. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Boise Airport, ID (KBOI), launched 12:00Z, 7.9 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2867 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
969 WWUS85 KPIH 191952 RFWPIH URGENT - FIRE WEATHER MESSAGE National Weather Service Pocatello ID 152 PM MDT Sun Aug 19 2018 ...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT MONDAY FOR SCATTERED THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE WEATHER ZONES 422, 475, AND 476... ...FIRE WEATHER WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH MONDAY EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONE 425... IDZ422-475-476-201200- /O.NEW.KPIH.FW.W.0009.180820T1800Z-180821T0300Z/ Sawtooth Range/Northern Sawtooth NF- East Salmon River Mountains/Salmon NF- Lemhi and Lost River Range/Challis NF- 152 PM MDT Sun Aug 19 2018 ...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT MONDAY FOR SCATTERED THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE WEATHER ZONES 422, 475, AND 476... The National Weather Service in Pocatello has issued a Red Flag Warning, which is in effect from noon to 9 PM MDT Monday. * AFFECTED AREA...Fire weather zone 422.Fire weather zone 475.Fire weather zone 476. * WIND...Most storms will produce gusts over 40 mph. A few storms may produce gusts near 60 mph. * THUNDERSTORMS...Scattered coverage with a mix of wet and dry storms. Some storms may produce over one-quarter inch of rain. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly based on these criteria for Southeastern Idaho: * Relative humidity at or below 15 percent and wind gusts of at least 25 mph in the mountains, or 30 mph in the Snake Plain. * Thunderstorm coverage of 25 percent, without specific rainfall criteria. * Other high impact events deemed critical by the National Weather Service and area fire management agencies. && $$ IDZ425-201200- /O.NEW.KPIH.FW.A.0004.180820T1800Z-180821T0300Z/ Middle Snake River Valley/Twin Falls BLM north of the Snake River- 152 PM MDT Sun Aug 19 2018 ...FIRE WEATHER WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH MONDAY EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONE 425... The National Weather Service in Pocatello has issued a Fire Weather Watch, which is in effect from Monday afternoon through Monday evening. * AFFECTED AREA...Fire weather zone 425. * WIND...Gusts 30 to 35 mph from the west. * HUMIDITY...13-16 percent. * THUNDERSTORMS...Isolated storms with gusts around 40 mph are expected BEFORE stronger winds kick in. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A fire weather watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$
3 follow-up statements
536 WWUS85 KPIH 200834 RFWPIH URGENT - FIRE WEATHER MESSAGE National Weather Service Pocatello ID 234 AM MDT Mon Aug 20 2018 ...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT FOR SCATTERED THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE WEATHER ZONES 422, 475, AND 476... ...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 425 AND 427... IDZ425-202200- /O.UPG.KPIH.FW.A.0004.180820T1800Z-180821T0300Z/ /O.EXA.KPIH.FW.W.0009.180820T1800Z-180821T0300Z/ Middle Snake River Valley/Twin Falls BLM north of the Snake River- 234 AM MDT Mon Aug 20 2018 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONE 425... The National Weather Service in Pocatello has issued a Red Flag Warning, which is in effect from noon today to 9 PM MDT this evening. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...Fire weather zone 425. * WIND...Gusts 30 to 35 mph. * TIMING...Strongest winds are expected during the mid to late afternoon hours and improve early evening. * HUMIDITY...12-16 percent. * THUNDERSTORMS...Isolated thunderstorms forecast this afternoon. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly based on these criteria for Southeastern Idaho: * Relative humidity at or below 15 percent and wind gusts of at least 25 mph in the mountains, or 30 mph in the Snake Plain. * Thunderstorm coverage of 25 percent, without specific rainfall criteria. * Other high impact events deemed critical by the National Weather Service and area fire management agencies. && $$ IDZ427-202200- /O.EXA.KPIH.FW.W.0009.180820T1800Z-180821T0300Z/ Goose Creek and Raft River Valley/Southern Sawtooth NF/Twin Falls BLM south of the Snake River- 234 AM MDT Mon Aug 20 2018 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONE 427... The National Weather Service in Pocatello has issued a Red Flag Warning, which is in effect from noon today to 9 PM MDT this evening. * AFFECTED AREA...Fire weather zone 427. * WIND...Gusts of 25 to 30 mph. * TIMING...Strongest winds are expected during the mid to late afternoon hours and improve early evening. * HUMIDITY...11-16 percent. * THUNDERSTORMS...Isolated thunderstorms forecast this afternoon. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly based on these criteria for Southeastern Idaho: * Relative humidity at or below 15 percent and wind gusts of at least 25 mph in the mountains, or 30 mph in the Snake Plain. * Thunderstorm coverage of 25 percent, without specific rainfall criteria. * Other high impact events deemed critical by the National Weather Service and area fire management agencies. && $$ IDZ422-475-476-202200- /O.CON.KPIH.FW.W.0009.180820T1800Z-180821T0300Z/ Sawtooth Range/Northern Sawtooth NF- East Salmon River Mountains/Salmon NF- Lemhi and Lost River Range/Challis NF- 234 AM MDT Mon Aug 20 2018 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR SCATTERED THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE WEATHER ZONES 422, 475, AND 476... * AFFECTED AREA...Fire weather zone 422. Fire weather zone 475. Fire weather zone 476. * WIND...Wind gusts over 40 mph. Winds from thunderstorms may produce gusts over 60 mph. * THUNDERSTORMS...Scattered coverage with a mix of wet and dry storms. Some storms may produce over one-quarter inch of rain. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly based on these criteria for Southeastern Idaho: * Relative humidity at or below 15 percent and wind gusts of at least 25 mph in the mountains, or 30 mph in the Snake Plain. * Thunderstorm coverage of 25 percent, without specific rainfall criteria. * Other high impact events deemed critical by the National Weather Service and area fire management agencies. && $$
087 WWUS85 KPIH 201850 RFWPIH URGENT - FIRE WEATHER MESSAGE National Weather Service Pocatello ID 1250 PM MDT Mon Aug 20 2018 ...RED FLAG WARNING IN EFFECT UNTIL 9 PM MDT FOR SCATTERED THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE WEATHER ZONES 422, 475, AND 476... ...RED FLAG WARNING IN EFFECT UNTIL 9 PM MDT FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 425 AND 427... IDZ422-475-476-210300- /O.CON.KPIH.FW.W.0009.000000T0000Z-180821T0300Z/ Sawtooth Range/Northern Sawtooth NF- East Salmon River Mountains/Salmon NF- Lemhi and Lost River Range/Challis NF- 1250 PM MDT Mon Aug 20 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR SCATTERED THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE WEATHER ZONES 422, 475, AND 476... * AFFECTED AREA...Fire weather zone 422. Fire weather zone 475. Fire weather zone 476. * WIND...Wind gusts over 40 mph. Winds from thunderstorms may produce gusts over 60 mph. * THUNDERSTORMS...Scattered coverage with a mix of wet and dry storms. Some storms may produce over 0.15 inches of rain. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly based on these criteria for Southeastern Idaho: * Relative humidity at or below 15 percent and wind gusts of at least 25 mph in the mountains, or 30 mph in the Snake Plain. * Thunderstorm coverage of 25 percent, without specific rainfall criteria. * Other high impact events deemed critical by the National Weather Service and area fire management agencies. && $$ IDZ425-427-210300- /O.CON.KPIH.FW.W.0009.000000T0000Z-180821T0300Z/ Middle Snake River Valley/Twin Falls BLM north of the Snake River- Goose Creek and Raft River Valley/Southern Sawtooth NF/Twin Falls BLM south of the Snake River- 1250 PM MDT Mon Aug 20 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 425 AND 427... * AFFECTED AREA...Fire weather zone 425. Fire weather zone 427. * WIND...Gusts 30 to 35 mph. * TIMING...Strongest winds are expected during the mid to late afternoon hours and improve early evening. * HUMIDITY...12-16 percent. * THUNDERSTORMS...Isolated showers and thunderstorms expected BEFORE stronger surface winds kick in this afternoon. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly based on these criteria for Southeastern Idaho: * Relative humidity at or below 15 percent and wind gusts of at least 25 mph in the mountains, or 30 mph in the Snake Plain. * Thunderstorm coverage of 25 percent, without specific rainfall criteria. * Other high impact events deemed critical by the National Weather Service and area fire management agencies. && $$
687 WWUS85 KPIH 210216 RFWPIH URGENT - FIRE WEATHER MESSAGE National Weather Service Pocatello ID 816 PM MDT Mon Aug 20 2018 IDZ422-425-427-475-476-210330- /O.CAN.KPIH.FW.W.0009.000000T0000Z-180821T0300Z/ Sawtooth Range/Northern Sawtooth NF- Middle Snake River Valley/Twin Falls BLM north of the Snake River- Goose Creek and Raft River Valley/Southern Sawtooth NF/Twin Falls BLM south of the Snake River- East Salmon River Mountains/Salmon NF- Lemhi and Lost River Range/Challis NF- 816 PM MDT Mon Aug 20 2018 ...RED FLAG WARNING IS CANCELLED FOR SCATTERED THUNDERSTORMS AND GUSTY WINDS FOR FIRE WEATHER ZONES 422, 475 AND 476 AS WELL AS FIRE WEATHER ZONES 425 AND 427 FOR GUSTY WINDS AND LOW HUMIDITY... The National Weather Service in Pocatello has cancelled the Red Flag Warning. The threat for scattered thunderstorms has ended. Plus,relative humidity has risen along with a decrease in winds. Therefore, the Red Flag Warnings for all zones have been cancelled. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this red flag warning went out at Aug 19, 8:49 AM MDT, 5 hours 3 minutes earlier.
Area forecast discussion, Aug 19, 8:49 AM MDT, 5 hours 3 minutes before
Area Forecast Discussion National Weather Service Pocatello ID 849 AM MDT Sun Aug 19 2018 .UPDATE...Quick update to add areas of smoke to grids through Monday. GK && .PREV DISCUSSION... /issued 229 AM MDT Sun Aug 19 2018/ DISCUSSION...Todays weather will be relatively benign under the reign of high pressure. There may be a shower or thunderstorm clipping right along the border of Montana/Idaho this evening but it would appear the more favored area for thunderstorm activity will be over in Montana. The approach of a closed upper low/elongated trough extending across Montana/Idaho/Oregon will be the focus for shower and thunderstorm activity across much of our area beginning Monday afternoon. Favored locations initially include the Central Mountains and Eastern Magic Valley, with the addition of the Bear Lake/Caribou Highland and Upper Snake Highland locations by the evening hours. QPF amounts are not all that impressive and therefore wetting rains, overall, are not expected Monday. The best chances for higher QPF amounts are over the Salmon-Challis NF Monday afternoon. By Tuesday, the center of the low is forecast to be over Central Idaho while much of the moisture track eastward. Some lingering moisture or wrap-around moisture may be noted be in the east and northern portions of our forecast area but mostly we will be drying out. Forecast confidence from Wednesday onward becomes low as forecast models try to figure out where to place the elongated trough and what any additional incoming moisture will do to our shower/thunderstorm forecast as a result. Precip has be re-introduced back into the models in the middle portion of the week, when yesterday models had our area dry. NP/DMH AVIATION...High pressure ridge remains in place today. Expect nearly clear VFR conditions to continue. DMH FIRE WEATHER...High pressure will remain over the region today, with dry generally clear conditions and terrain driven winds. Southwest flow returns Monday, bringing moisture north into the region ahead of a Pacific system that stalls west of Idaho. Isolated thunderstorm coverage is currently forecast, but a Red Flag warning may be needed if thunderstorm coverage increases. There is still quite a bit of uncertainty on the development of the Pacific feature, which currently appears to break apart for Tuesday. Isolated thunderstorms may still be possible through at least Wednesday while this feature lingers over the northwest states. DMH && .PIH WATCHES/WARNINGS/ADVISORIES... None. &&
The office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 1:52 PM MDT | Fire Weather Watch | PIH | Blaine, Butte, Jerome, Lincoln, Minidoka, Power | 13 hr |
Nearby
Red Flag Warnings in Idaho, 2018Every red flag warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.